Systemic Fluoroquinolones Pose Threat to Patients With Diabetes

Reports of Peripheral Neuropathy, Dysglycemia Suggest Caution When Prescribing

August 27, 2013 04:00 pm News Staff

Physicians who care for patients with diabetes may wish to steer clear of prescribing systemic fluoroquinolones for bacterial infections in these individuals, according to a recent warning from the FDA(www.fda.gov) and the findings of a study recently published in the journal Clinical Infectious Diseases(cid.oxfordjournals.org).

In an Aug. 15 drug safety communication, the FDA informed physicians and other health care professionals it is requiring changes to the labels and medication guides for the broad-spectrum antibiotics because of the possibility of permanent nerve damage.

Fluoroquinolone drugs approved by the FDA include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). "The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection," the FDA said in the warning. "The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk."

Story highlights
  • Because of the possibility of permanent nerve damage, the FDA is requiring changes to the labels and medication guides for all fluoroquinolone drugs taken by mouth or by injection.
  • Topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with the risk of peripheral neuropathy.
  • A study published in Clinical Infectious Diseases indicates that oral fluoroquinolones also increase the risk of severe dysglycemia in patients with diabetes.

According to the agency, physicians should halt the use of fluoroquinolones and switch to another class of antibacterial drug if a patient develops peripheral neuropathy symptoms unless the benefit of continued fluoroquinolone use outweighs the risk.

Oral fluoroquinolones pose other risks, as well, according to an article published Aug. 14 in Clinical Infectious Diseases. In a population-based cohort study that involved 78,433 Taiwanese patients with diabetes, those who received fluoroquinolones showed an increased risk of severe dysglycemia compared with those who received macrolides or cephalosporins, with the risk of hypoglycemia, in particular, varying according to which fluoroquinolone was administered.

Moxifloxacin appeared to pose the greatest threat, showing a 10 percent absolute risk for hypoglycemia and a nearly 7 percent absolute risk for hyperglycemia.

"Our results identified moxifloxacin as the drug associated with the highest risk of hypoglycemia, followed by levofloxacin and ciprofloxacin," said the authors. "As expected, patients who suffered from comorbid chronic kidney disease, as well as those who were concomitantly treated with insulin or sulfonylurea, were more vulnerable to abnormal fluctuations in glucose homeostasis."

An April 2012 study in JAMA: The Journal of the American Medical Association found that oral fluoroquinolones also may increase the risk for retinal detachment. And, in 2008, the FDA required manufacturers(www.fda.gov) of the drugs to add boxed warnings to their package labels highlighting an increased risk of tendonitis and even tendon rupture associated with their use.

Given these data, study researchers suggested that clinicians carefully consider the risks when treating patients with diabetes and prescribe fluoroquinolones cautiously.

AAFP members can report adverse events linked to drugs and biologic agents via RxEvent, an adverse drug event reporting service that has partnered with the Academy. All physicians, health care professionals and patients can report such events through MedWatch(www.accessdata.fda.gov), the FDA's Safety Information and Adverse Event Reporting Program.


please wait Processing